On Father’s Day, the last thing Mr Lennox Tyala of Khayelitsha expected was a nasty surprise! He awoke to find his dog companions Venge and Ferguson as well as a well known stray dog who visited him from time to time in an advanced state of distress. He knew he had to get help fast and immediately loaded all three dogs into his vehicle and rushed with them to the Cape of Good Hope SPCA animal hospital.
Our Head Veterinarian, Dr Esté Spies had her hands full when all three dogs presented with excessive salivating and signs of respiratory distress. An initial examination found rapid heartbeats and their temperatures exceeding 40 degrees. Hospital staff were now in a race against time to save three precious lives. Code blue, all hands on deck.
A Touching Moment
The rapid triage process at the Cape of Good Hope SPCA animal hospital ensured these cases were prioritised and escalated for emergency veterinary intervention, Dr Este established the severity of each case and the order in which she would treat her patients who all appeared to have ingested poison. Emergency treatment was initiated on the first two patients, Ferguson and the stray, when Venge, who initially appeared more stable, began crying loudly before losing consciousness. Clearly distressed by his friend Venge’s cries and suffering, Ferguson continued to cry, even as Venge fell silent. It was a touching moment to witness a loving bond shared between the two canine companions.
It Was Touch And Go
All three dogs were placed on oxygen, given IV fluids and emergency medicine was administered to counteract the effect of organophosphates in their systems. Activated charcoal was also given to keep their bodies from absorbing the poison as it passed through their digestive tract. Ice packs were placed strategically to help bring their temperature down.
All that was left to do was to monitor and wait.
At last, the treatment began taking effect and we were met with these rather sleepy, confused faces.
Straight to Bed - Dr's Orders!
All three dogs were admitted into our ICU ward for ongoing monitoring and treatment. Poisoning affects the liver and kidneys and while all three patients were showing signs of improvement, the chance for relapse still loomed. Unfortunately our worst fears were realised when the stray dog, who we called Victor relapsed and despite our further efforts succumbed to the effect of the poison and passed away.
Unjani Mhlobo - How Are You My Friend?
These were the words of Mr Tyala when he came to collect Venge and Ferguson on Tuesday! Just look at this happy reunion!
Poisoning Q & A with Dr Stephanie Chatry
What should dog owners do if they suspect their dogs have been poisoned?
Immediately take your dog to the nearest vet. Ensure that any contaminated areas are cleaned up. Wear gloves when handling the animal or immediately wash your hands following contact. Ensure the other animals in the household are kept away and do not have access to the suspected poison. If a malicious cause is suspected, notify the police or security company to monitor the house while you are at the vet. If the cause is known and the packaging is available, it is best to bring it with you to the vet, for specific treatment and so that an antidote if available, can be administered.
Can owners treat their dogs themselves?
It is usually not recommended to treat dogs yourself even in the initial stage. Unfortunately, when animals ingest poison, time is often of the essence to prevent organ damage and possibly death. Delaying the treatment in an attempt to treat the dogs yourself may be the difference between the vet successfully treating the dog, or the animal dying.
What are some of the signs of poisoning?
The signs of poisoning depend entirely on the type of poison ingested. For example, ingesting rodenticide (rat-poison) may only result in clinical signs three to five days after the ingestion of the poison, and would result in bleeding tendencies, respiratory difficulties, bloated abdomen, at which point it may be too late to treat the animal. Malicious or accidental poisoning with organophosphates (two-step) or snail bait may either result in acute death if a large amount of the poison is ingested or if a lesser amount is eaten by the animal, may cause dilated pupils, foaming at the mouth, muscle twitching, which then progresses to seizures, respiratory failure and death.
What type of poison is usually used on dogs?
The most common malicious poisonings are caused by organophosphates (two-step) or alternatively rat-poison or snail bait. Inadvertent poisoning of pets may occur if a dog product is used on a cat (various flea and tick treatments), if an animal ingests human medication such as antidepressants, non-steroidal anti-inflammatories, or recreational drugs. Various plants and foods may also be toxic and result in organ failure, such as ingestion of any part of the cycad plant, or feeding raisins or grapes to domestic animals.
How many dog poisoning cases are reported each year?
Poisonings in domestic animals are very common, both malicious and accidental. Unfortunately, we do not have stats at this time, as these are often not reported to the authorities.